Thunderstorm Wind, Sedgwick
- When
- July 26, 3:36 PM CST to 3:37 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.620, -97.270
McConnell Air Force Base measured a 67 mph wind gust.
A severe thunderstorm with strong wind gusts near 70 mph caused tree damage in Sedgwick and Butler counties during the afternoon hours of July 26th, 2021.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A severe thunderstorm with strong wind gusts near 70 mph caused tree damage in Sedgwick and Butler counties during the afternoon hours of July 26th, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:45 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 345 PM CDT Mon Jul 26 2021 .MESOSCALE DISCUSSION... Issued at 343 PM CDT Mon Jul 26 2021 Isolated to small clusters of thunderstorms will continue developing across central and south-central Kansas this afternoon, within an axis of high precipitable water (1.75 - 2 inches) and strong instability (MLCAPE of 2500-3500 J/KG). Mid-level winds in the atmosphere remain rather weak, therefore storm motions will be very slow and chaotic resulting in localized very heavy rainfall rates. Steep low-level lapse rates and the high PW airmass will be conducive to producing gusty winds up to 40-45 mph and outflow boundaries which new storms will develop off of. These storms are producing plenty of cloud to ground lightning strikes, which is particularly relevant to those working/playing outdoors. Storm activity should begin to diminish toward or after sunset with loss of diurnal heating. && .SHORT TERM...(This evening through Thursday night) Issued at 343 PM CDT Mon Jul 26 2021 Highlights: 1) Scattered showers and storms this afternoon and evening (see Mesoscale Discussion above) 2) Persistent heat with heat indices of 100-105 A ridge continues to move into the Plains to cover the western half of the CONUS. This will be a dominant player for the week. High temperatures should climb above seasonal normal values (92-93 degrees) for Tuesday through Thursday. The warmest days of the week will be Wednesday and Thursday where highs could reach the century mark. Heat index calculations peak at 100-105. Wednesday and Thursday are expected to have the best potential to reach Heat Advisory criteria. Values for Tuesday are shy/closer to 100. It is possible that the number of consecutive days of heat indices within the 100-105 range could prompt subsequent shifts to issue a heat headline. Dew points will be another factor to consider though in terms of any level of drying that may occur which can even be found inconsistently in the observations across the central portions of the state today. Wind speeds should range from 5-15 mph offering little relief. Remember these safety tips: Stay hydrated. Avoid exercising or other extracurricular outdoor activities from 11A-6P if possible. If you work outdoors, take additional breaks and make sure to keep hydrating after the work day is over. .LONG TERM...(Friday through Monday) Issued at 343 PM CDT Mon Jul 26 2021 Highlights: 1) Persistent heat with highs near 100 Friday & Saturday 2) Chances for showers and thunderstorms Saturday night & Sunday night 3) Slightly cooler on Sunday Challenges and changes: Precipitation chances for the weekend The persistent ridge will remain in place for Friday. Summertime heat continues as high temperatures stay in a range from 94-103 degrees for Friday and Saturday. A trough deepens over eastern Canada and sends a front across this weekend. The timing appears to be Saturday afternoon. This feature is not much to speak of with the latest blend of models decreasing even the slight chances that were in there from the previous forecast. If something changes with the wave and respective front that will move through Saturday, then the precipitation chances could increase. Slightly cooler air is forecast to move in for Sunday behind the front with highs dropping by roughly five degrees. While there may not be widespread precipitation, most people would probably not complain for even the small bit of a "cool" down. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 100 PM CDT Mon Jul 26 2021 Some MVFR conditions are expected throughout the period as ceilings between 1,000-3,000 feet are possible. There's a chance for showers and storms across the southern portions of the CWA this afternoon and evening. We mentioned thunder in for Wichita and Hutchinson through 23z this evening. Additionally, we added thunder to Salina as well due to a growing cumulus field and some low level confluence. Conditions should clear overnight where a few clouds may remain over the western half of the CWA through the night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 74 96 / 10 10 0 0 Hutchinson 71 96 73 97 / 10 10 0 0 Newton 71 95 73 95 / 10 10 0 0 ElDorado 72 93 74 95 / 10 10 0 0 Winfield-KWLD 73 94 74 96 / 20 10 0 0 Russell 70 98 73 98 / 10 0 0 0 Great Bend 70 98 71 94 / 10 0 0 0 Salina 71 97 74 100 / 10 10 0 0 McPherson 70 96 72 96 / 10 10 0 0 Coffeyville 73 93 74 95 / 20 10 0 0 Chanute 73 93 74 95 / 10 10 0 0 Iola 73 93 74 94 / 10 10 0 0 Parsons-KPPF 73 93 74 95 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...JMC SHORT TERM...VJP LONG TERM...VJP AVIATION...CRW
Hazardous Weather Outlook National Weather Service Wichita KS 406 PM CDT Mon Jul 26 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 406 PM CDT Mon Jul 26 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening and Tonight Scattered thunderstorms this evening will be capable of producing outflow winds around 40 mph and locally heavy rainfall which could cause minor flooding. The threat for storms diminishes after sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices above 100 degrees are possible for Tuesday afternoon across the area. However, the more intense heat is expected to return on Wednesday and continue through Friday when heat indices each afternoon will range from 102 to 106 degrees. There is a slight chance for thunderstorms Saturday night and Sunday night. If storms develop, they will have the potential for gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 315 PM CDT Mon Jul 26 2021 KSZ092-093-262115- Cowley KS-Sumner KS- 315 PM CDT Mon Jul 26 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... Sumner County in south central Kansas... * Until 415 PM CDT. * At 312 PM CDT...National Weather Service Doppler radar was tracking small clusters of strong thunderstorms with locally heavy rainfall across Sumner County and western Cowley County. These storms will produce localized very heavy rainfall rates and wind gusts up to 45 mph. * Locations impacted include... Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda Springs, Rock, Mayfield, Milan, Hunnewell, Perth, Winfield City Lake, Riverdale, Strother Field Airport and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3700 9777 3734 9780 3746 9689 3700 9681 TIME...MOT...LOC 2012Z 216DEG 8KT 3715 9764 CARUSO
Special Weather Statement National Weather Service Wichita KS 320 PM CDT Mon Jul 26 2021 KSZ049-051-262115- McPherson KS-Saline KS- 320 PM CDT Mon Jul 26 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern McPherson County in central Kansas... Saline County in central Kansas... * Until 415 PM CDT. * At 317 PM CDT...National Weather Service Doppler radar was tracking a cluster of strong thunderstorms with locally heavy rainfall over southwestern Saline County. The storms were moving slowly north at 5 mph. These storms will produce localized very heavy rainfall rates and wind gusts up to 45 mph. * Locations impacted include... Salina, Lindsborg, Assaria, Brookville, Smolan, Falun, Glendale, Bridgeport, Salina Airport and Kipp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3886 9741 3853 9749 3857 9793 3892 9793 TIME...MOT...LOC 2018Z 216DEG 7KT 3869 9773 CARUSO
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Mon Jul 26 2021
KSZ067-069-083-092-093-262200-
Reno KS-Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
405 PM CDT Mon Jul 26 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Northern Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 500 PM CDT.
* At 401 PM CDT...National Weather Service Doppler radar was
tracking a cluster of strong thunderstorms with locally very heavy
rainfall rates. The storms were nearly stationary.
These storms will be capable of torrential rainfall rates and wind
gusts to 45 mph.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
Cheney, Douglass, Sedgwick, Colwich, Conway Springs, Haven and
Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3790 9779 3791 9736 3791 9716 3792 9715
3792 9706 3746 9690 3734 9778
TIME...MOT...LOC 2102Z 325DEG 3KT 3751 9748
CARUSOSpecial Weather Statement
National Weather Service Wichita KS
414 PM CDT Mon Jul 26 2021
KSZ033-048>051-262215-
Ellsworth KS-Rice KS-McPherson KS-Lincoln KS-Saline KS-
414 PM CDT Mon Jul 26 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northern Rice County in central Kansas...
Northern McPherson County in central Kansas...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 515 PM CDT.
* At 409 PM CDT...National Weather Service Doppler radar was
tracking clusters of strong thunderstorms with locally heavy
rainfall across portions of Lincoln, Saline, Ellsworth and
northern McPherson Counties. These storms were moving very slowly
or near stationary.
These storms will produce localized very heavy rainfall rates and
wind gusts up to 50 mph. Pea sized hail is also possible.
* Locations impacted include...
Salina, Lindsborg, Ellsworth, Wilson, Kanopolis, Lincoln,
Marquette, Holyrood, Assaria, Gypsum, Bushton, Sylvan Grove,
Geneseo, Brookville, Smolan, Beverly, Lorraine, New Cambria,
Barnard and Falun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3895 9793 3896 9744 3846 9742 3851 9847
3882 9849 3905 9849 3922 9794
TIME...MOT...LOC 2112Z 303DEG 1KT 3881 9792
CARUSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FLOOD 3 NNE WICHITA EISENHOWE 37.70N 97.41W
07/26/2021 SEDGWICK KS PUBLIC
FLOODING REPORTED NEAR CENTRAL AND N GILDA
ST. IN WEST WICHITA.
&&The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
4 thunderstorm wind. Local standard time, as filed.
McConnell Air Force Base measured a 67 mph wind gust.
A tree was reported to be down at Envision in South Wichita. This report was sent via Twitter. The time is estimated from radar.
A branch was snapped during the storm according to a KAKE broadcaster.
Minor tree damage occurred via KAKE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967622, 967625, 967624, 967623.